Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 31, NWS Medford, OR

July 21, 2015Modoc County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 21, 2015, 2:08 PM PDT for Modoc County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2015, 2:08 PM PDT (21:08 UTC)
Expired
Jul 21, 2015, 2:30 PM PDT
In force
22 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Modoc County, CA

The radar

The Medford radar (KMAX), 145 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS56 KMFR 212108
SVRMFR
CAC049-212130-
/O.NEW.KMFR.SV.W.0031.150721T2108Z-150721T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
208 PM PDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MODOC COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 230 PM PDT

* AT 206 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEAR LAKE NATIONAL 
  WILDLIFE REFUGE...OR 34 MILES NORTHWEST OF ALTURAS...AND MOVING 
  EAST-NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEAR LAKE NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4170 12113 4185 12124 4199 12082 4180 12067
TIME...MOT...LOC 2106Z 248DEG 33KT 4182 12106 

$$

SK
2 follow-up statements
106 
WWUS56 KMFR 212119
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
219 PM PDT TUE JUL 21 2015

CAC049-212130-
/O.CON.KMFR.SV.W.0031.000000T0000Z-150721T2130Z/
MODOC CA-
219 PM PDT TUE JUL 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHWESTERN MODOC COUNTY...

AT 217 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 11 MILES EAST OF CLEAR LAKE NATIONAL 
WILDLIFE REFUGE...OR 32 MILES NORTHWEST OF ALTURAS...MOVING EAST AT 
20 MPH. RADAR INDICATES 1 TO 2 INCHES OF RAIN HAS FALLEN WITH THE 
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEAR LAKE NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4170 12113 4185 12124 4199 12082 4180 12067
TIME...MOT...LOC 2117Z 248DEG 33KT 4186 12093 

$$

SK
183 
WWUS56 KMFR 212138
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
238 PM PDT TUE JUL 21 2015

CAC049-212146-
/O.EXP.KMFR.SV.W.0031.000000T0000Z-150721T2130Z/
MODOC CA-
238 PM PDT TUE JUL 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MODOC COUNTY HAS
EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE AND A STRONG 
THUNDERSTORM STATEMENT HAS BEEN ISSUED.

LAT...LON 4170 12113 4185 12124 4199 12082 4180 12067
TIME...MOT...LOC 2134Z 248DEG 33KT 4186 12093 

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:09 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 21, 12:09 PM PDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
1209 PM PDT TUE JUL 21 2015

UPDATED AVIATION

.UPDATE... /ISSUED 919 AM PDT TUE JUL 21 2015/

CURRENT SATELLITE IMAGERY SHOWS A TROUGH OFF THE WEST
COAST AND WEAK COLD FRONT AHEAD MOVING TOWARDS THE OREGON
COASTLINE. GFS MODEL SHOWS IMPULSES ASSOCIATED WITH THIS TROUGH
PROVIDING A TRIGGER FOR THUNDERSTORMS OVER SISKIYOU COUNTY THIS
AFTERNOON DURING PEAK HEATING. THUS...INCREASED THUNDERSTORM
COVERAGE FOR THIS AFTERNOON AND EVENING OVER
SISKIYOU...MODOC...SOUTHERN KLAMATH AND SOUTHERN LAKE COUNTIES FOR
THIS AFTERNOON AND EVENING.

&&

.AVIATION...FOR THE 21/18Z TAF CYCLE...ALONG THE COAST...EXPECT
LINGERING STRATUS TO LIFT AND SCATTER WITH DAYTIME HEATING DURING
THE DAY...BUT THE MARINE LAYER WILL GRADUALLY THICKEN...LOWER...AND
SPREAD OVER MOST OF THE IMMEDIATE COASTLINE OVERNIGHT. FOG AND
DRIZZLE ARE POSSIBLE NEAR BROOKINGS WEDNESDAY MORNING...BUT EXPECT
VFR VIS NORTH OF CAPE BLANCO.

STORMS ARE EXPECTED TO FORM OVER NORCAL AGAIN THIS AFTERNOON AND
THEY MAY BRING VERY HEAVY RAIN, HAIL, AND GUSTY WINDS TO THE AREA,
BUT THIS TIME A LITTLE FARTHER EAST. EXPECT STORMS TO STAY SOUTH AND
EAST OF KLMT BASED ON MODEL STEARING WINDS...BUT CAN'T COMPLETELY
RULE OUT TSTORMS IN THE VCTY OF KLMT.

ELSEWHERE...VFR CONDITIONS WILL CONTINUE. -MSC

&&

.MARINE...UPDATED 310 AM PDT, TUESDAY, 21 JULY 2015... NORTH WINDS
WILL CONTINUE INCREASE TODAY AS HIGH PRESSURE BUILDS INTO THE
PACIFIC NORTHWEST AND LOW PRESSURE NUDGES NORTHWARD ALONG THE COAST
IN NORTHERN CALIFORNIA. WINDS AND SEAS WILL PEAK LATE EVENING,
REACHING WARNING LEVELS FOR A PORTION OF THE AREA WEST OF GOLD BEACH
AND POINT SAINT GEORGE. A HAZARDOUS SEAS WARNING HAS BEEN ISSUED FOR
THIS. THE HIGH PRESSURE IS THEN EXPECTED TO SHIFT INLAND LATER THIS
WEEK CAUSING THESE NORTH WINDS TO WEAKEN, THOUGH IT WILL TAKE UNTIL
SOMETIME THURSDAY MORNING FOR SHORT PERIOD SEAS TO FALL TO BELOW
ADVISORY THRESHOLDS. SVEN

&&

.PREV DISCUSSION... /ISSUED 527 AM PDT TUE JUL 21 2015/

DISCUSSION...THE MAIN FORECAST PROBLEM FOR TODAY IS THUNDERSTORM
COVERAGE ACROSS NORTHERN CALIFORNIA AND PORTIONS OF THE EAST SIDE
IN OREGON (MAINLY SOUTH AND EAST OF KLAMATH FALLS). YESTERDAY,
STRONG INSTABILITY AND MOISTURE COMBINED TO IGNITE SEVERAL STRONG
THUNDERSTORMS OVER SOUTHERN AND CENTRAL SISKIYOU COUNTY FROM YREKA
TO WEED. THESE CELLS PRODUCED SEVERAL HUNDRED CLOUD TO GROUND
LIGHTNING STRIKES, HAIL AND VERY HEAVY RAINFALL, INCLUDING FLASH
FLOODING OF NUMEROUS ROADWAYS AND BUSINESSES NEAR GRENADA.

THE SCENARIO TODAY HAS CHANGED A LITTLE, BUT MUCH REMAINS THE
SAME. FIRST, THE MAIN AXIS OF INSTABILITY AND MOISTURE WILL ONCE
AGAIN STRETCH FROM NEAR THE TRINITY ALPS EAST-NORTHEASTWARD
ACROSS SISKIYOU COUNTY TO SOUTHEASTERN KLAMATH, SOUTHERN LAKE AND
MODOC COUNTIES WITH A SLIGHT SHIFT SOUTH AND EAST COMPARED TO
YESTERDAY. NEXT, MODEL SOUNDINGS ARE INDICATING CAPE OF 1000-2000
J/KG...FOCUSED IN AN AREA DOWNWIND OF MOUNT SHASTA IN EASTERN
SISKIYOU COUNTY AND NORTHWEST MODOC COUNTY (VICINITY OF LAVA BEDS
NATIONAL PARK) EXTENDING NORTHEAST TO NEAR HART MOUNTAIN WILDLIFE
REFUGE. COMPUTED LIFTED INDICES THERE ARE -3 TO -5 THIS AFTERNOON
AND EARLY THIS EVENING. MEANWHILE, AN UPPER LEVEL TROUGH IS
APPROACHING THE PACNW COAST. COMPARED TO YESTERDAY, THIS TROUGH
WILL INCREASE THE MID AND UPPER LEVEL WEST TO SOUTHWEST FLOW
ACROSS THE AREA. A SHORT WAVE ASSOCIATED WITH THE ARRIVAL OF THE
TROUGH...AND A SURFACE COLD FRONT WILL MOVE ACROSS THE AREA AT
PEAK HEATING. WITH LITTLE OR NO CAP AND SUFFICIENT SURFACE
HEATING, EXPECT AT LEAST SCATTERED THUNDERSTORMS TO DEVELOP IN
THE AFOREMENTIONED AREAS DURING THIS TIME FRAME. SINCE THE FLOW
ALOFT WILL BE STRENGTHENING, STORM MOTIONS SHOULD BE FASTER THAN
THEY WERE YESTERDAY...ON THE ORDER OF 15-20 MPH. EVEN SO,
PRECIPITABLE WATER VALUES ARE 0.80-1.00 INCH, SO THUNDERSTORMS
WILL BE RAIN PRODUCERS. IN ADDITION TO HEAVY RAIN, STRONGER CELLS
TODAY WILL HAVE THE ABILITY TO PRODUCE HAIL AND GUSTY WINDS.

FROM THE OREGON CASCADES WESTWARD, IT WILL BE ANOTHER DRY, MAINLY
SUNNY DAY...BUT IT WON'T BE QUITE SO HOT AS YESTERDAY WITH 6-12
DEGREES OF COOLING FOR INLAND LOCATIONS. WE'RE EXPECTING HIGHS IN
THE LOW 90S IN MEDFORD, BUT THE MOST COOLING WILL BE FELT IN THE
UMPQUA VALLEY WHERE A MARINE PUSH COULD BRING SOME CLOUDS THIS
MORNING.

OVERALL, EXPECT THE STORMS IN NORTHERN CALIFORNIA AND OVER THE
EAST SIDE TO GRADUALLY SAG SOUTH AND EASTWARD WITH TIME AND
DECREASE IN COVERAGE TUESDAY EVENING, BUT MODELS CONTINUE TO SHOW
SHOWERS AND POSSIBLE THUNDERSTORMS RE-ENERGIZING OVERNIGHT INTO
WEDNESDAY AS THE LARGE SCALE TROUGH MOVES IN, JET DYNAMICS
INCREASE AND THE SURFACE FRONT GETS HUNG UP A BIT. HAVE LEFT THIS
PART OF THE FORECAST INTACT WITH SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE SOUTHEAST SECTIONS OF THE CWA INTO
WEDNESDAY. EXPECT ANOTHER 5 OR SO DEGREES OF COOLING WEDNESDAY.

BY WEDNESDAY NIGHT AND THURSDAY, THE TROUGH WILL MOVE ONSHORE AND
A DRY WEST TO NORTHWEST FLOW WILL ARRIVE BEHIND IT. THIS WILL SET
UP A PERIOD OF MAINLY DRY WEATHER ACROSS THE CWA THROUGH MUCH OF
NEXT WEEKEND. TEMPERATURES WILL LIKELY BE NEAR OR A BIT BELOW
NORMAL. SPILDE

FIRE WEATHER...UPDATED 215 AM PDT, TUESDAY 21 JULY 2015...WITH THE
AMOUNT OF LIGHTNING ACTIVITY YESTERDAY COMPARED TO THE INDICATED
INSTABILITY WITH A MAX NEAR -2 LI OVER THE MOUNT SHASTA AREA...AM
EXPECTING THAT WITH INSTABILITY INCREASING TODAY WITH THE MT SHASTA
AREA SHOWING A COMPUTED FROM 850MB LI'S NEARING -5...AND A SHORTWAVE
MOVING ACROSS AROUND MAX HEATING...THAT THIS AFTERNOON'S ACTIVITY
WILL BE AT LEAST AS MUCH AS YESTERDAY'S. THE PWAT VALUES ARE HIGHER
TODAY THAN YESTERDAY...BUT THE STEERING FLOW FROM THE WSW ARE IN THE
15-20KT RANGE AND SHOULD NOT LATCH TO TERRAIN OR LINGER TO CAUSE ANY
FLOODING. WITH THIS ALL COMBINED THINK THAT THERE WILL BE ENOUGH
STRIKES OUTSIDE OF THE PRECIP TO WARRANT A RED FLAG WARNING FOR THIS
AFTERNOON INTO THE EVENING. SVEN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624-625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ284-285.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT WEDNESDAY FOR
     PZZ356-376.
     HAZARDOUS SEAS WARNING FROM 11 PM THIS EVENING TO 11 PM PDT
     WEDNESDAY FOR PZZ356-376.

KRS/DW/MSC

In the hours before

Special weather statement, Jul 21, 1:09 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
109 PM PDT TUE JUL 21 2015

CAZ084-085-212045-
MODOC COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-
109 PM PDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MODOC COUNTY UNTIL
145 PM PDT...

AT 108 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CLEAR LAKE NATIONAL WILDLIFE REFUGE...OR 39 MILES
NORTHWEST OF ALTURAS...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEAR LAKE NATIONAL WILDLIFE REFUGE.

LAT...LON 4168 12113 4175 12130 4199 12113 4185 12085
TIME...MOT...LOC 2008Z 216DEG 10KT 4176 12122

SK
Special weather statement, Jul 21, 1:27 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PDT TUE JUL 21 2015

CAZ083-084-ORZ029-212100-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-KLAMATH BASIN OR-
127 PM PDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU...WESTERN
MODOC AND SOUTHERN KLAMATH COUNTIES UNTIL 200 PM PDT...

AT 126 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF DOORKNOB SNOW PARK...OR 31 MILES SOUTH OF KLAMATH
FALLS...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TULELAKE AND NEWELL.

LAT...LON 4165 12167 4179 12182 4203 12151 4182 12129
TIME...MOT...LOC 2026Z 232DEG 18KT 4177 12167

SK
Special weather statement, Jul 21, 1:55 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
155 PM PDT TUE JUL 21 2015

CAZ084-085-212130-
MODOC COUNTY-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
155 PM PDT TUE JUL 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MODOC COUNTY...

AT 155 PM PDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF CLEAR
LAKE NATIONAL WILDLIFE REFUGE...OR 39 MILES NORTHWEST OF ALTURAS...
MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEAR LAKE NATIONAL WILDLIFE REFUGE.

LAT...LON 4165 12121 4180 12129 4199 12102 4180 12082
TIME...MOT...LOC 2055Z 235DEG 18KT 4177 12121

MSC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:11 PM PDTRed Flag WarningMFRSiskiyou3 hr
Jul 20, 7:15 PM PDTSpecial Weather StatementMFRSiskiyou30 min
Jul 20, 7:29 PM PDTSevere Thunderstorm WarningMFRSiskiyou31 min
Jul 20, 7:56 PM PDTAreal Flood AdvisoryMFRSiskiyou3 hr
Jul 20, 8:09 PM PDTFlash Flood WarningMFRSiskiyou3 hr
Jul 20, 8:29 PM PDTSpecial Weather StatementMFRSiskiyou31 min
Jul 21, 4:07 AM PDTRed Flag WarningMFRModoc, Siskiyou21 hr
Jul 21, 1:09 PM PDTSpecial Weather StatementMFRModoc36 min
Jul 21, 1:55 PM PDTSpecial Weather StatementMFRModoc35 min
Jul 21, 2:33 PM PDTSpecial Weather StatementMFRModoc27 min
Jul 21, 2:44 PM PDTSpecial Weather StatementMFRModoc31 min
Jul 21, 4:37 PM PDTSpecial Weather StatementMFRSiskiyou23 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.